Montana, 2025

Damaging Winds in Montana, August 4, 2025

August 4, 2025 · NWS BYZ · 2 events in 1 county or zone

An isolated thunderstorm produced wind gusts up to 61 mph across northern Rosebud County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced wind gusts up to 61 mph across northern Rosebud County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 4, 4:01 PM MST, 1 hour 14 minutes earlier. Its key messages:

  • Isolated to scattered showers and thunderstorms today. Some thunderstorms could become strong to severe with strong winds being the main threat.
  • Seasonal temperatures in the upper 80s to lower 90s today into Thursday.
  • Cooler (highs in the 70s) and wetter conditions developing late this week.
Area forecast discussion, Aug 4, 4:01 PM MST, 1 hour 14 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
501 PM MDT Mon Aug 4 2025

.KEY MESSAGES...

- Isolated to scattered showers and thunderstorms today. Some
  thunderstorms could become strong to severe with strong winds
  being the main threat.

- Seasonal temperatures in the upper 80s to lower 90s today into
  Thursday.

- Cooler (highs in the 70s) and wetter conditions developing late
  this week.

&&

.UPDATE...

A Severe Thunderstorm Watch has been issued for portions of
central Montana until 11 PM MDT this evening. Main threats
continue to be strong and erratic winds, heavy rain, and isolated
hail. Stay weather aware, and be ready to act should threatening
weather approach your area. Arends

&&

.DISCUSSION...

Through Wednesday night...

Isolated to scattered showers and thunderstorms are expected
today as a weak frontal boundary moves through the region ahead of
a more robust shortwave trough aloft. With low level easterly
winds increasing atmospheric moisture and directional shear over
much of the area, some thunderstorms could become strong to
severe. At this time, high-resolution models continue to initiate
more discrete convection over the mountains early this afternoon.
This activity then looks to move north and east off the terrain
and over the plains through the afternoon and evening today. Look
for shower and thunderstorm coverage to gradually increase as it
moves north and east into the better atmospheric moisture. With
this, some high- resolution models want to form a line of
thunderstorms generally east of Billings, but uncertainty remains.
Either way, strong winds and heavy rain are the main threats
today, especially if the line forms this evening. While
probabilities are lower, hail is still possible today, especially
under the more discrete thunderstorms over the plains.

Look for showers and thunderstorms to linger over central and
eastern Montana tonight into Tuesday as the shortwave trough moves
into and through the region. With this, the best forcing looks to
remain north of Billings, so this is where the best chances of
precipitation are (10 to 40 percent chance). With this activity,
most showers and thunderstorms look to remain benign, but a few
strong to severe thunderstorms are possible in far eastern Montana
during the afternoon and early evening. Behind the shortwave
trough aloft, drier air will move into the region and end the
chance of precipitation across the area. Wednesday will be a dry
day as a low amplitude ridge builds into the region.

Look for temperatures to remain seasonal today through Wednesday
with highs in the 80s to lower 90s and lows generally in the 50s
and 60s. Arends

Thursday through Tuesday...

There is very good agreement that a potent shortwave trough will
drop into Montana during the day Thursday. While there is still
some minor discrepancies regarding how far south the feature will
dig, the consensus is very clear amongst all of the forecast
clusters that this feature will impact the regin later this week.
Taking advantage of the high PWAT values that should already be
in place, this system should be an efficient moisture producer for
the entire CWA with some pockets of higher amount's under
stronger showers. The northern tier of the CWA has a >50% chance
of picking up at least 0.1" of precipitation Thursday into Friday
with probabilities gradually tapering off farther south.

This system will also bring with it come cooler than average
temperatures. Thursday will likely start out warm for much of the
region before a cold front drops in later in the day quickly
dropping temperatures. Much of the area will see highs on Friday
10+ degrees below average with Billings currently sitting at a 60%
chance of a high below 75F on Friday.

Moving into the weekend, expect conditions to gradually transition
back to drier weather and average temperatures. The start of the
next work week will likely look much like we have been used to
seeing with highs near to slightly above average and some small
chances for showers and thunderstorms. being that this is still a
week out, this forecast is highly likely to change. WMR

&&

.AVIATION...

Isolated to scattered showers and thunderstorms are expected to
move north and east through the area this evening, with some
possibly become strong to severe. The main threats are strong and
erratic winds, hail, and heavy rain reducing visibility. While TS
could impact all TAF sites, uncertainty remains. By tonight, the
TS threat will come to an end around KLVM, KBIL, and KSHR, but
lingering activity looks to keep the chance going over KMLS and
KBHK (20 to 40 percent). On Tuesday, a few showers and
thunderstorms may impact areas north of KBIL. Otherwise, VFR
conditions will prevail. Arends

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Tue     Wed     Thu     Fri     Sat     Sun
-------------------------------------------------------
BIL 092 059/086 059/090 062/087 059/077 054/081 058/085
    3/T 41/U    00/U    12/T    53/T    11/U    00/U
LVM 087 048/082 049/089 052/085 048/074 046/081 050/083
    4/T 41/U    00/U    13/T    63/T    11/U    00/U
HDN 094 059/086 056/093 060/089 058/077 052/081 055/085
    3/T 41/U    00/U    11/U    54/T    11/U    00/U
MLS 093 064/086 059/092 064/091 061/077 055/080 057/083
    0/B 52/T    00/U    11/U    54/T    21/B    10/B
4BQ 091 063/086 061/092 064/094 061/078 056/081 057/083
    2/T 31/U    00/U    10/U    33/T    21/U    10/B
BHK 090 062/085 058/090 062/094 059/077 053/078 054/081
    0/U 44/T    10/U    21/U    44/T    21/U    10/B
SHR 090 054/084 054/092 058/090 054/076 049/079 051/083
    2/T 20/U    00/U    01/U    24/T    21/U    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 573 in effect until 11 PM MDT this
      evening FOR ZONES
      29>31-42-57-58-63-68-138-139-169-171>173-228-235.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, Aug 4, 2:51 PM MST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Billings MT
351 PM MDT Mon Aug 4 2025

MTZ042-141-172-228-042230-
Golden Valley MT-Southern Wheatland MT-Melville Foothills MT-
Northern Sweet Grass MT-
351 PM MDT Mon Aug 4 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GOLDEN VALLEY...
SOUTHEASTERN WHEATLAND AND NORTH CENTRAL SWEET GRASS COUNTIES UNTIL
430 PM MDT...

At 351 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Big Timber, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Shawmut.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4605 10987 4612 10994 4644 10962 4618 10927
      4613 10938 4613 10942 4612 10942 4596 10978
TIME...MOT...LOC 2150Z 233DEG 25KT 4607 10979

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

WMR
Special weather statement, Aug 4, 3:10 PM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Billings MT
410 PM MDT Mon Aug 4 2025

MTZ034-042-235-042300-
Golden Valley MT-Southwestern Yellowstone MT-Northern Stillwater
MT-
410 PM MDT Mon Aug 4 2025

...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN GOLDEN
VALLEY...WEST CENTRAL YELLOWSTONE AND NORTHEASTERN STILLWATER
COUNTIES UNTIL 5 PM MDT...

At 410 PM MDT, Doppler radar was tracking an area of strong
thunderstorms extending from 22 miles south of Ryegate to 13 miles
northwest of Laurel, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Broadview, Halfbreed Lake Wildlife, Molt, Comanche, Hailstone
  Wildlife Refuge, Rapelje and Acton.

This statement does not include Billings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Halfbreed Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Torrential rainfall is also occurring with these storms and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4613 10928 4635 10919 4620 10879 4619 10878
      4613 10878 4613 10867 4602 10847 4577 10890
      4586 10912 4595 10936
TIME...MOT...LOC 2210Z 216DEG 17KT 4599 10918 4594 10904 4585 10889

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

WMR
Special weather statement, Aug 4, 3:27 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Billings MT
427 PM MDT Mon Aug 4 2025

MTZ034-042-063-228-042315-
Golden Valley MT-Southern Wheatland MT-Judith Gap MT-Northern
Stillwater MT-
427 PM MDT Mon Aug 4 2025

...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT GOLDEN VALLEY...
EASTERN WHEATLAND AND NORTHERN STILLWATER COUNTIES UNTIL 515 PM
MDT...

At 427 PM MDT, Doppler radar was tracking an area of strong
thunderstorms 8 miles south of Deadmans Basin Reservoir, or 24 miles
southeast of Harlowton, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Ryegate, Deadmans Basin Reservoir, Franklin and Shawmut.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

If on or near Deadmans Basin, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4622 10969 4625 10973 4669 10958 4669 10939
      4675 10939 4658 10899 4658 10898 4655 10890
      4649 10891 4649 10888 4645 10888 4645 10886
      4643 10886 4613 10928 4604 10945 4604 10947
      4619 10965 4622 10965
TIME...MOT...LOC 2227Z 231DEG 30KT 4623 10943

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

WMR
Special weather statement, Aug 4, 3:57 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Billings MT
457 PM MDT Mon Aug 4 2025

MTZ031-050000-
Northern Rosebud MT-
457 PM MDT Mon Aug 4 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ROSEBUD COUNTY
UNTIL 6 PM MDT...

At 457 PM MDT, Doppler radar was tracking a strong thunderstorm 28
miles northeast of Melstone, or 41 miles north of Hysham, moving
east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Mainly rural areas of North Central Rosebud County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4679 10756 4685 10759 4685 10747 4686 10747
      4686 10712 4672 10720
TIME...MOT...LOC 2256Z 287DEG 6KT 4687 10742

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 TO 55 MPH

WMR
Special weather statement, Aug 4, 4:28 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Billings MT
528 PM MDT Mon Aug 4 2025

MTZ057-173-235-050015-
Southwestern Yellowstone MT-Northeastern Yellowstone MT-Northern
Big Horn MT-
528 PM MDT Mon Aug 4 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL YELLOWSTONE AND
NORTHWESTERN BIG HORN COUNTIES UNTIL 615 PM MDT...

At 528 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Lockwood, or 11 miles southeast of Billings,
moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Ballantine, Worden and Crow Indian Reservation.

This statement does not include Billings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if traveling along I-90 between Billings and Hardin.

Monitor the weather situation closely and be alert for threatening
weather conditions.

Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4564 10837 4576 10848 4601 10810 4574 10783
TIME...MOT...LOC 2327Z 237DEG 21KT 4573 10832

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

WMR

The radar

The Billings radar (KBLX), 123 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rosebud

When
August 4, 5:15 PM MST
Where
Rosebud County, 1.42 mi W of Ingomar
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
46.580, -107.400

Mesonet station mting near 1.6 W Ingomar.

Thunderstorm Wind, Rosebud

When
August 4, 7:30 PM MST
Where
Rosebud County, 1.17 mi NW of Rock Spgs
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.830, -106.270

Mesonet station mthil at 1.6 NW Rock Springs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2025Every state in 2025This day in weather historyWarnings in Montana, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293264, 1293266.